Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 133, NWS La Crosse, WI

September 20, 20144 counties in Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 20, 2014, 5:43 PM CDT for 4 counties in Minnesota. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2014, 5:43 PM CDT (22:43 UTC)
Expired
Sep 20, 2014, 6:45 PM CDT
In force
62 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dodge County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN

The radar

The Minneapolis radar (KMPX), 111 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 6:27 PM CDTTSTM WND GST 50Grand Meadow, MN
Sep 20, 6:27 PM CDTHAIL 0.5Grand Meadow, MNHAIL COVERING THE GROUND
Sep 20, 6:52 PM CDTTSTM WND GST 50Grand Meadow, MN
Sep 20, 6:52 PM CDTHAIL 0.5Grand Meadow, MNHAIL COVERING THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 5:42 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

252 
WUUS53 KARX 202243
SVRARX
MNC039-099-109-157-202345-
/O.NEW.KARX.SV.W.0133.140920T2243Z-140920T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
543 PM CDT SAT SEP 20 2014

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MOWER COUNTY IN SOUTHEAST MINNESOTA...
  OLMSTED COUNTY IN SOUTHEAST MINNESOTA...
  WABASHA COUNTY IN SOUTHEAST MINNESOTA...
  DODGE COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 645 PM CDT

* AT 542 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES SOUTH OF ST. MARYS POINT TO 10 MILES SOUTH
  OF OWATONNA...MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DODGE CENTER AROUND 600 PM CDT.
  HAYFIELD AROUND 605 PM CDT.
  GRAND MEADOW AROUND 620 PM CDT.
  STEWARTVILLE AROUND 625 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
MARION...HIGH FOREST...WASIOJA...PLEASANT GROVE AND DOUGLAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4441 9210 4385 9238
      4385 9245 4368 9246 4378 9305
TIME...MOT...LOC 2242Z 283DEG 49KT 4480 9277 4393 9325 

HAIL...0.75IN
WIND...60MPH

$$

RIECK
2 follow-up statements
054 
WWUS53 KARX 202257
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
557 PM CDT SAT SEP 20 2014

MNC039-099-109-157-202345-
/O.CON.KARX.SV.W.0133.000000T0000Z-140920T2345Z/
MOWER MN-OLMSTED MN-WABASHA MN-DODGE MN-
557 PM CDT SAT SEP 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHERN MOWER...OLMSTED...WABASHA AND DODGE COUNTIES...

AT 556 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ELLSWORTH TO NEAR BLOOMING PRAIRIE...MOVING EAST
AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  STEWARTVILLE AND GRAND MEADOW AROUND 625 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
MARION...HIGH FOREST...WASIOJA...PLEASANT GROVE AND DOUGLAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4441 9210 4385 9238
      4385 9245 4368 9246 4378 9305
TIME...MOT...LOC 2256Z 283DEG 49KT 4476 9253 4389 9302 

HAIL...0.75IN
WIND...60MPH

$$

RIECK
245 
WWUS53 KARX 202310
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
610 PM CDT SAT SEP 20 2014

MNC039-099-109-157-202345-
/O.CON.KARX.SV.W.0133.000000T0000Z-140920T2345Z/
MOWER MN-OLMSTED MN-WABASHA MN-DODGE MN-
610 PM CDT SAT SEP 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHERN MOWER...OLMSTED...WABASHA AND DODGE COUNTIES...

AT 610 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES EAST OF ELLSWORTH TO NEAR HAYFIELD...MOVING
EAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  STEWARTVILLE AND GRAND MEADOW AROUND 625 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
MARION...HIGH FOREST...WASIOJA...PLEASANT GROVE AND DOUGLAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4441 9210 4385 9238
      4385 9245 4368 9246 4378 9305
TIME...MOT...LOC 2310Z 283DEG 49KT 4472 9229 4385 9278 

HAIL...0.75IN
WIND...60MPH

$$

RIECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:02 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 20, 3:02 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
302 PM CDT SAT SEP 20 2014

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 302 PM CDT SAT SEP 20 2014

MAIN CONCERN IS AREA OF CONVECTION MOVING THROUGH THIS EVENING WITH
SEVERE POTENTIAL.

WATER VAPOR THIS AFTERNOON SHOWING A VERY COMPACT/STRONG MID-LEVEL
CYCLONIC CIRCULATION MOVING THROUGH SOUTHERN MANITOBA INTO THE
DAKOTAS. IN RESPONSE TO THIS FEATURE...RADAR MOSAIC SHOWING A FAIRLY
INTENSE BAND OF SHOWERS AND THUNDERSTORMS WITH THIS WAVE EXTENDING N-
S ACROSS NORTHERN MN MOVING EAST-SOUTHEAST AT 40KT. WITH THIS
MOVEMENT...EXTRAPOLATION BRINGS THIS CONVECTION INTO NORTHWESTERN
PORTIONS OF OUR FORECAST AREA //SOUTHEAST MN INTO WEST CENTRAL WI//
BY 7 PM. MESOWRF MODELS IN GOOD AGREEMENT WITH THIS ASSESSMENT AS
WELL. THIS CONVECTION HAS A LOT OF DYNAMICS TO WORK WITH SUCH AS
STRONG 850-300MB PV-ADVECTION AND LIFT IN LEFT EXIT REGION OF 130KT
300MB JET. RAP/NAM NOT SHOWING A LOT OF MUCAPE...BUT SHEAR DYNAMICS
OF THE WAVE WILL PRODUCE PLENTY OF LIFT FOR STORMS. ALSO NOTED WAS 0-
3KM BULK SHEAR IN THE 30-35KT RANGE. SO...EXPECTING SOME FAIRLY
INTENSE/POSSIBLY SEVERE THUNDERSTORMS THROUGH THIS EVENING //MAINLY
IN THE 7-10 PM TIME FRAME// WITH A DAMAGING WIND THREAT ALONG WITH
SOME HAIL. IT APPEARS THE BEST DYNAMICS FOR HIGHEST SEVERE THREAT
WILL BE NORTH OF I-90. EXPECTING MOST OF THE ACTIVITY TO MOVE OUT OF
THE AREA BY MIDNIGHT.

AS THIS WAVE DIVES INTO THE GREAT LAKES REGION AFTER MIDNIGHT... A
TRAILING TROUGH ROTATES SOUTHWARD ACROSS THE AREA OVERNIGHT INTO
SUNDAY AND IS EXPECTED TO PRODUCE SCATTERED SHOWERS. BY LATER SUNDAY
AFTERNOON...MODELS INDICATING FAIRLY STRONG SUBSIDENCE AS HEIGHT
START TO BUILD IN FROM THE WEST. THIS SHOULD SHUT DOWN THE SHOWER
ACTIVITY. OTHERWISE...LOOK OR LOWS TONIGHT IN THE UPPER 40S ACROSS
NORTH CENTRAL WI TO THE LOWER 40S ACROSS THE REST OF THE FORECAST
AREA. HIGHS ON SUNDAY EXPECTED TO TOP OFF IN THE LOWER TO MIDDLE 60S.

HIGH PRESSURE BUILDS OVERHEAD SUNDAY NIGHT FOR CLEARING SKIES AND
LIGHT WINDS. THIS WILL LEAD TO GOOD RADIATIONAL COOLING CONDITIONS.
WITH A FAIRLY DAMP LOWER BOUNDARY LAYER FROM RECENT RAINS...
EXPECTING AREAS OF FOG TO FORM...SOME OF WHICH COULD BE LOCALLY
DENSE. THIS WILL ESPECIALLY TRUE IN THE RIVER VALLEYS AND THE
CRANBERRY BOG COUNTRY OF CENTRAL WI. PLAN ON LOW TEMPERATURES SUNDAY
NIGHT IN THE MIDDLE/UPPER 30S ACROSS CENTRAL WI...AND IN THE 40S
ELSEWHERE.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 302 PM CDT SAT SEP 20 2014

HIGH PRESSURE WILL BE THE DOMINANT WEATHER FEATURE FOR MONDAY
THROUGH TUESDAY FOR A QUIET/DRY PERIOD. PLAN ON MONDAY NIGHT LOWS IN
THE 40S WITH HIGHS MONDAY/TUESDAY IN THE UPPER 60S/LOWER 70S.

LATEST GFS/ECMWF STILL SHOWING A TROUGH OF LOW PRESSURE EJECTING OUT
OF THE INTERMOUNTAIN WEST...REACHING THE UPPER MISSISSIPPI RIVER
VALLEY REGION BY LATE TUESDAY NIGHT THEN LINGERING THROUGH WEDNESDAY
NIGHT. THIS IS EXPECTED TO FUEL A FEW SHOWERS/POSSIBLY A
THUNDERSTORM OR TWO. OTHERWISE...PLAN ON TEMPERATURES IN THE
LOWER/MIDDLE 70S FOR HIGHS WEDNESDAY.

FOR THE PERIOD FRIDAY THROUGH SATURDAY...THE GFS AND EC SHOW THE
TROUGH EITHER RETROGRADING BACK INTO THE SOUTHWEST CONUS OR
WEAKENING...LEAVING OUR AREA UNDER A RIDGE. THIS LOOKS TO GIVE THE
AREA AN EXTENDED PERIOD OF PLEASANT/DRY EARLY FALL CONDITIONS. LOOKS
LIKE HIGHS WILL BE IN THE 70S WITH LOWS IN THE 50S. IF THE ECMWF
PANS OUT WITH ITS STRONGER RIDGE SOLUTION...HIGHS COULD REACH THE
LOWER 80S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1145 AM CDT SAT SEP 20 2014

SFC FRONT SLIDING ACROSS THE REGION...WITH SATELLITE IMAGERY
POINTING TO SKC SKIES POST FRONT. EXPECTING VFR CONDITIONS THROUGH
THE AFTERNOON INTO THE EARLY EVENING.

AN UPPER LEVEL SHORTWAVE TROUGH WILL DRIVE SOUTHEAST ACROSS THE
NORTHERN PLAINS AND THEN THROUGH THE UPPER MISSISSIPPI RIVER VALLEY
TONIGHT. A COLD FRONT AT THE SFC WILL ACCOMPANY THE SHORTWAVE...AND
HELP FIRE A LINE OF SHOWERS/ISOLATED THUNDERSTORMS AS IT MOVES
THROUGH. COULD SEE SOME HIGHER GUSTS AROUND THE STRONGER STORMS -
WITH AN ISOLATED SEVERE THREAT EARLY IN THE EVENING.

UPSTREAM OBS WITH THE SHORTWAVE POINT TO AN AREA OF MVFR CIGS IN THE
2-2.5 KFT RANGE. MODEL RH FIELDS AND BUFKIT SOUNDINGS FAVOR THIS
TOO...ESPECIALLY ALONG AND EAST OF THE MISSISSIPPI RIVER. MOST OF
THIS APPEARS POST THE APPROX 3 HOUR WINDOW WHEN A -SHRA/TS THREAT IS
HIGHLIGHTED. SPEAKING OF WHICH...WITH INSTABILITY MINIMAL AT
BEST...WILL KEEP MENTION TO -SHRA RATHER THAN -TSRA. DYNAMICS DO
APPEAR STRONG ENOUGH FOR SOME ISOLD THUNDER...BUT NOT CONFIDENT
ENOUGH TO INCLUDE IN TAFS AT THIS TIME.

FRONT LIKELY LINGERS ACROSS THE REGION FOR THE BETTER PART OF
SUNDAY...BEFORE HIGH PRESSURE AND SUBSIDENCE WORKS IN BY THE
EVENING. KLSE COULD BE UNDER MVFR CLOUDS FOR THE BETTER PART OF THE
MORNING...POTENTIALLY LINGERING THROUGH THE AFTERNOON.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...RIECK
Hazardous weather outlook, Sep 20, 12:07 PM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1207 PM CDT SAT SEP 20 2014

IAZ008>011-018-019-029-030-MNZ096-WIZ017-029-033-034-041>044-
053>055-061-211000-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-HOUSTON-TAYLOR-CLARK-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-
JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
1207 PM CDT SAT SEP 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS WILL TRACK ACROSS THE AREA
THIS EVENING...LINGERING ALONG AND EAST OF I-94 OVERNIGHT. A FEW
OF THE EVENING STORMS WILL BE CAPABLE OF WIND GUSTS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE LATE TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT. LIGHTNING IS THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH NEXT WEEK.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MNZ079-086>088-094-095-WIZ032-211000-
WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-BUFFALO-
1207 PM CDT SAT SEP 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS THE AREA THIS
EVENING...EXITING EAST BEFORE MIDNIGHT. STRONG TO ISOLATED SEVERE
STORMS POSSIBLE...MAINLY IN A 7 TO 10 PM WINDOW. DAMAGING WINDS
ARE THE MAIN THREAT. HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE LATE TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT. LIGHTNING IS THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTER GROUPS COULD BE NEEDED THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

In the hours before

Special weather statement, Sep 20, 5:03 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
503 PM CDT SAT SEP 20 2014

MNZ079-086>088-094-095-WIZ032-210015-
WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-BUFFALO-
INCLUDING THE CITIES OF...ROCHESTER...WINONA...AUSTIN
503 PM CDT SAT SEP 20 2014

...THUNDERSTORMS APPROACHING...

SHOWERS AND THUNDERSTORMS WILL PUSH IN FROM THE NORTHWEST EARLY
THIS EVENING...MOSTLY IN THE 630 TO 830 PM TIME FRAME. SOME OF
THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS...KNOCKING
DOWN TREES AND BRANCHES.

RESIDENTS SHOULD BE PREPARED TO TAKE COVER AS THE STORMS
APPROACH. WINDS AT LEAST 30 TO 40 MPH ARE LIKELY...BUT
STRONGER...DAMAGING WINDS ARE POSSIBLE.

RIECK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 11:46 PM CDTSpecial Weather StatementARXOlmsted29 min
Sep 20, 12:45 AM CDTSpecial Weather StatementARXHouston45 min
Sep 20, 6:25 PM CDTSevere Thunderstorm WarningARXMower50 min
Sep 20, 6:39 PM CDTSevere Thunderstorm WarningARXFillmore51 min
Sep 20, 6:46 PM CDTSevere Thunderstorm WarningARXMower14 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.